Skip to main content Accessibility help
×
×
Home

Depression in anabolic steroid withdrawal

  • Colin B Cowan (a1)

Abstract

A case is described of a severe depressive episode following withdrawal from anabolic steroids which were being misused to enhance body-building. The subject was a twenty-two year old unemployed male who had left school without formal qualifications and had been brought up by his grandparents since his parents' separation. He had been a bodybuilder for four years and misused combinations of oral and parenteral anabolic steroids in increasing doses for two years. His depressive symptoms included lowered mood, loss of energy, anhedonia, suicidal preoccupations, disturbed sleep, poor appetite and impaired concentration. It is proposed that unusually prolonged exposure to steroids followed by withdrawal was the most likely cause of the depression in this case and that biological vulnerability to affective disorder may explain the severity of the episode. Misuse of steroids needs to be considered in young physically active people presenting with depression.

Copyright

References

Hide All
1.Williamson, DJ. Misuse of anabolic drugs. BMJ 1993; 306: 61.
2.Buckley, WE, Yesalis, C, Friedl, KE, Anderson, WA, Streit, AL, Wright, JE. Estimated prevalence of anabolic steroid use among male high school seniors. JAMA 1988; 260: 3441–5.
3.Johnson, MD, Jay, S, Shoup, B, Rickert, VI. Anabolic use by male adolescents. Pediatrics 1989; 83: 921924.
4.Perry, HM, Littlepage, BNC. Misusing anabolic drugs. BMJ 1992; 305: 1241–2.
5.Pope, HG, Katz, DL. Affective and psychotic symptoms associated with anabolic steroid use. Am J Psychiatry 1988; 145: 487–90.
6.Brower, KJ, Eliopulos, GA, Blow, FC, Catlin, DH, Beresford, TP. Evidence for physical and psychological dependence on anabolic androgenic steroids in eight weight-lifters. Am J Psychiatry 1990; 147: 510–2.
7.Martindale, . The extra pharmacopoeia. 29th ed. London: The Pharmaceutical Press, 1989.
8.Tennant, F, Black, DL, Voy, RO. Anabolic steroid dependence with opiod-type features. N Engl J Med 1988; 319: 578.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Irish Journal of Psychological Medicine
  • ISSN: 0790-9667
  • EISSN: 2051-6967
  • URL: /core/journals/irish-journal-of-psychological-medicine
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed